Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Mar 24, 1998, 11:05 PM CST for McPherson County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 1998, 11:05 PM CST (05:05 UTC)
- Expired
- Mar 24, 1998, 11:50 PM CST
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County McPherson County, NE
The radar
The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 11:30 PM CST | Hail 0.75 | Tryon, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502 WUUS1 KLBF 250508 RRA SVRLBF NEC117-250550- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1105 PM CST TUE MAR 24 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1150 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL NEBRASKA ...NORTHWESTERN MCPHERSON COUNTY AT 1102 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 32 MILES SOUTH SOUTHWEST OF MULLEN OR 6 MILES NORTH NORTHWEST OF FLATS MOVING EAST NORTHEAST AT 40 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN OPEN COUNTRY NORTH OF FLATS...THROUGH 1130 PM CST IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. RLB/GM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:27 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Mar 24, 7:27 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 727 PM CST TUE MAR 24 1998 UPDATED FORECAST FOR THUNDERSTORMS AS LOOK OUT THE WINDOW DID SHOW SOME IN CLOUD LIGHTNING AND HAIL ALGORITHM BEFORE THE NEW UPPER AIR DATA WAS PUT IN SHOWED .50 INCH HAIL WITH GREATER THAN 60 PERCENT PROBABILITY. CULPRIT FOR THUNDERSTORMS IS STEEP MID LEVEL LAPSE RATES WITH 700-500 DELTA T OF GREATER THAN 20. MICHELS
In the hours before
Local storm report, Mar 24, 9:50 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
950 PM CST TUE MAR 24 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0933 PM 5 SW NORTH PLATTE NE 0.75 INCH HAIL
03/24/98 LINCOLN
RLBLocal storm report, Mar 24, 9:50 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
950 PM CST TUE MAR 24 1998
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0933 PM 5 SW NORTH PLATTE NE 0.75 INCH HAIL
03/24/98 LINCOLN
RLBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:13 PM CST | Severe Thunderstorm Warning | LBF | Keith | 27 min |
| Mar 24, 9:10 PM CST | Severe Thunderstorm Warning | LBF | Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.